Minnesota, 2016

Flash Flooding and Hail in Minnesota, July 23, 2016

July 23, 2016 · NWS MPX · 22 events in 11 counties and zones

Thunderstorms that developed across Nebraska, South Dakota and western Iowa early Saturday morning, July 23rd, moved northeast into southern and western Minnesota during the morning. Although most of the damage was associated with uprooted trees and occasional severe wind gusts, flash flooding became more apparent during the afternoon along with a few large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms that developed across Nebraska, South Dakota and western Iowa early Saturday morning, July 23rd, moved northeast into southern and western Minnesota during the morning. Although most of the damage was associated with uprooted trees and occasional severe wind gusts, flash flooding became more apparent during the afternoon along with a few large hail reports.

Most of the reports of tree damage occurred near Red Wing and in the southern suburbs of the Twin Cities near Farmington, Lakeville, and Cottage Grove. Very heavy rainfall reports were noted from trained spotters, and social media as rainfall rates were averaging between 2 to 4 inches per hour.

As the complex of thunderstorms moved northeast of the Twin Cities, another band of storms developed west of the Twin Cities and began to train. In addition to a few large hail reports, the most significant part of this event was flooding near Minneapolis where local streets became impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 23, 5:26 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 23, 5:26 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
626 AM CDT SAT JUL 23 2016

.SHORT TERM...(Today and tonight)
Issued at 433 am CDT Sat Jul 23 2016

There are two waves/MCVs of interest out there this morning that
will impact the weather for the upper MS Valley today. One has been
steadily working across NoDak through the night, with the other
doing the same in Nebraska. At the surface, there is a warm front
gaining better definition down near the Iowa border that will be
drawn north through the day. Several of the models, CAM and
deterministic alike, flat out failed to initialize the Nebraska
convection and its associated MCV overnight. Some of the models you
can find in this camp are the 23.00 ECMWF, HiRes NAM, and NSSL WRF.
These models show very little activity occurring with warm front
lifting north this morning, with a strong to severe MCS coming out
of the Fargo area and racing down I-94 through afternoon and early
evening.

Instead we are starting to trend things toward the HRRR/experimental
HRRR/RAP/HopWRF, which are the models that at least realized there
was convection over Nebraska overnight. By mid morning, we should
see showers/storms moving into south central MN, with activity
increasing in strength from southeast MN toward St. Cloud as we work
a little daytime heating into the mix, with a NW to SE oriented line
of storms moving into WI early in the afternoon. This will have
significant implications on the activity associated with the cold
front coming out of NoDak later in the day. Currently, we think this
MCV activity will end up nudging that activity farther north than
what models like the ECMWF and NSSL-WRF have.

What does this mean for the severe threat and flash flood threat?
Well for the SPC Day1 outlook to reasonably verify, the limited
morning convection scenario would have to end up being the route
things take, but that is beginning to look unlikely at the moment.
Think the severe threat will be of the isolated hail/wind variety
with the first wave lifting up with the Nebraska MCV, while the wind
threat with a squall line in the late afternoon/evening looks to be
greatest across central and northern MN. This MCV is also putting
the flash flood watch in serious question, with the heavy rain
signal looking to shift south across south central and southeast MN
toward NW Illinois. However, after coordination with DLH, decided
not to change the flash flood watch before the rain falls. There is
still some threat there, with the experimental HRRR showing the
northern MN squall line putting out 1-3" of QPF, but with warm
frontal/MCV activity looking to remain south of where we have the
flash flood watch, beginning to lose some confidence on the flash
flood risk in the watch area.

For temperatures today, there was talk of issuing a heat advisory
for much of the area south of I-94, but concerns about the potential
impact of cloud cover and earlier showers/thunderstorms kept us from
issuing one. It is very well possible that our current forecast
south of I-94 with highs in the upper 80s/lower 90s is overdone,
which means forecast heat indices back up around 100 could be a
bit too much as well.

Tonight, no matter if you look at a little or lots of MCV
precipitation solution, both camps show precipitation being clear of
the MPX CWA by 12z Sun, so sped up west to east departure of PoPs
quite a bit, going dry in the MPX CWA after 9z.

.LONG TERM...(Sunday through Friday)
Issued at 433 am CDT Sat Jul 23 2016

The first half of the long term will be dry along with
temperatures a little above normal while a cooler and wetter
pattern is expected for the second half.

A cold front will be east and south of the FA Sunday morning with
the overnight showers and thunderstorms having exited to the east.
High pressure will then build in on Sunday and cover the FA on
Monday. The low level thermal pattern recovers nicely behind the
front with mix down suggesting highs in the lower to middle 80s on
Sunday with middle to upper 80s on Monday. Even Tuesday should
another warm day with highs in the middle to upper 80s. However,
showers and a few thunderstorms are possible on Tuesday as the
first in a series of waves move in. Model trends suggest
that the wave is not as robust as it once was and precipitation
chances are better to the north and west of our FA. The Twin
Cities may stay dry on Tuesday. If so, highs could reach 90.

Thereafter, a large upper trough will slowly get carved out from
the Northern Plains to the Great Lakes region. Short waves will be
embedded in this flow bringing several chances for showers and
thunderstorms. At this time, the two periods that look best for
precipitation are Tuesday night and Wednesday and then again
Thursday night and Friday. The best instability is Tuesday night
and Wednesday with a few strong to severe storms possible. High
temperatures for the latter half of the work week will be a little
cooler with a lower height and thermal field over us. Highs in the
upper 70s to lower 80s will be common Thursday and Friday. Lows
throughout the period will be in the lower to middle 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 625 AM CDT Sat Jul 23 2016

Expecting two rounds of storms today. The first is rapidly
approaching from the Sioux Falls area. Models have really
struggled to get a grip on this activity, but the HRRR has
resembled reality the closest and followed it to time first
thunderstorm chance mention at RWF/MSP/RNH/EAU. Round two comes
in after 21z in west central MN and should be a squall line that
races east across the area. Again, leaned heavily on the HRRR to
bring these storms in, then extrapolated the HRRR out in time to
bring round two into MSP/RNH/EAU. Only field that looks to
possibly miss out on this second round is RWF, which may end up
just south of this line.

KMSP...still a fair amount of spread in the models with coverage
of storms this morning, but the HRRR has been pretty consistent on
scattered storms impacting MSP around 18z. We look to have a break
in the late afternoon, but next round of storms should move into
MSP between 1z and 3z. This second round will have a risk of
strong wind gusts as well.

/OUTLOOK FOR KMSP/
Sun...VFR. Winds NW 10-15 kt.
Mon...VFR. Winds NW 5-10 kt.
Tue...VFR. Thunderstorms Possible. Light & Variable Wind.

&&

.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch from noon CDT today through Sunday morning for
     WIZ014>016.

MN...Flash Flood Watch from noon CDT today through Sunday morning for
     MNZ043>045-050-052-053.

&&

SHORT TERM...MPG
LONG TERM...RAH
AVIATION...MPG
Hazardous weather outlook, Jul 23, 3:47 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 AM CDT SAT JUL 23 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
447 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY. THE FIRST WILL
WORK OUT OF SOUTH CENTRAL MINNESOTA THIS MORNING AND INTO WESTERN
WISCONSIN THIS AFTERNOON WITH A SECOND ROUND OF THUNDERSTORMS
MOVING INTO WESTERN MINNESOTA LATER IN THE AFTERNOON AND MOVING
INTO WESTERN WI TONIGHT. BOTH ROUNDS WILL HAVE THE POTENTIAL TO
PRODUCE TORRENTIAL DOWNPOURS. IN ADDITION...THE SECOND ROUND OF
ACTIVITY WILL POSE A RISK FOR SEVERE WEATHER...WITH DAMAGING WIND
GUSTS BEING THE MAIN THREAT.

HEAT INDICIES WILL ONCE CLIMB INTO THE 90S TO NEAR 100 AT TIMES
BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY. THE THREAT FOR
SEVERE WEATHER WITH THESE STORMS IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Jul 23, 6:33 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 AM CDT SAT JUL 23 2016

MNZ054-064-231315-
LAC QUI PARLE-YELLOW MEDICINE-
733 AM CDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT YELLOW MEDICINE AND LAC QUI
PARLE COUNTIES...

AT 732 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CANBY...OR 21
MILES EAST OF CLEAR LAKE...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CANBY...MADISON...DAWSON...CLARKFIELD...
HANLEY FALLS...PORTER...BOYD...BELLINGHAM...MARIETTA...
CERRO GORDO AND PROVIDENCE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4520 9645 4510 9606 4497 9582 4495 9580
      4495 9577 4491 9572 4484 9556 4479 9550
      4478 9553 4473 9541 4463 9565 4463 9645
TIME...MOT...LOC 1232Z 222DEG 33KT 4472 9625

DWE

The radar

The Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 13:29 UTC.

Open the radar archive at this moment

Event by event

10 heavy rain, 6 thunderstorm wind, 3 flash flood, 2 hail, 1 lightning. Local standard time, as filed.

Lightning, Renville

When
July 23, 7:30 AM CST
Where
Renville County, 0.43 mi NNW of Sacred Heart
Property damage
$500,000
Reported by
Newspaper
Coordinates
44.786, -95.352

A lightning bolt struck a church in Sacred Heart, Minnesota. The lightning started a fire and destroyed the church which was built 140 years before. No one was injured, but the church was a total loss.

Heavy Rain, Yellow Medicine

When
July 23, 8:00 AM CST to 10:00 AM CST
Where
Yellow Medicine County, 0.85 mi SW of Granite Falls
Reported by
COOP Observer
Coordinates
44.810, -95.560

A trained spotter measured 3.42 inches of rain near Granite Falls.

Thunderstorm Wind, Dakota

When
July 23, 9:20 AM CST
Where
Dakota County, 2.76 mi N of Lakeville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.710, -93.250

A large tree was blown down in Lakeville.

Thunderstorm Wind, Goodhue

When
July 23, 9:40 AM CST
Where
Goodhue County, 0.69 mi S of Zumbrota
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.290, -92.670

Multiple trees were blown down near Zumbrota.

Thunderstorm Wind, Goodhue

When
July 23, 9:40 AM CST
Where
Goodhue County, 3.51 mi WNW of Red Wing
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.580, -92.600

A few power lines were blown down near Red Wing.

Thunderstorm Wind, Dakota

When
July 23, 9:41 AM CST
Where
Dakota County, 1.48 mi W of Farmington
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.630, -93.180

A few trees were blown down near Farmington.

Thunderstorm Wind, Washington

When
July 23, 10:11 AM CST
Where
Washington County, 2.55 mi WSW of Cottage Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.820, -92.930

Multiple trees were blown down near Cottage Grove.

Heavy Rain, Meeker

When
July 23, 11:00 AM CST to 3:00 PM CST
Where
Meeker County, 2.13 mi NNW of Strout
Reported by
Public
Coordinates
45.060, -94.610

An individual measured 3.50 inches of rain near Strout.

Heavy Rain, Wright

When
July 23, 11:00 AM CST to 4:00 PM CST
Where
Wright County, 0.97 mi E of Monticello
Reported by
Trained Spotter
Coordinates
45.300, -93.800

A trained spotter measured 3.75 inches of rain near Monticello.

Heavy Rain, Wright

When
July 23, 11:00 AM CST to 4:00 PM CST
Where
Wright County, 0.85 mi SE of Howard Lake
Reported by
County Official
Coordinates
45.060, -94.070

A trained spotter measured 4.00 inches of rain near Howard Lake.

Heavy Rain, Wright

When
July 23, 11:00 AM CST to 4:00 PM CST
Where
Wright County, 0.97 mi E of Monticello
Reported by
Amateur Radio
Coordinates
45.300, -93.800

A trained spotter measured 4.22 inches of rain east of Monticello.

Heavy Rain, Anoka

When
July 23, 11:00 AM CST to 4:00 PM CST
Where
Anoka County, 1.19 mi NW of Ramsey
Reported by
Trained Spotter
Coordinates
45.260, -93.450

A trained spotter measured 4.50 inches of rain near Ramsey.

Heavy Rain, Wright

When
July 23, 11:00 AM CST to 4:00 PM CST
Where
Wright County, 3.49 mi S of Albion Center
Reported by
Trained Spotter
Coordinates
45.130, -94.070

A trained spotter measured 5.06 inches of rain south of Albion Center.

Heavy Rain, Wright

When
July 23, 11:00 AM CST to 4:00 PM CST
Where
Wright County, 1.19 mi NW of Buffalo Muni Arpt
Reported by
Trained Spotter
Coordinates
45.180, -93.870

A trained spotter measured 5.20 inches of rain in Buffalo.

Heavy Rain, Chisago

When
July 23, 12:00 PM CST to 5:00 PM CST
Where
Chisago County, 3.49 mi S of Chisago City
Reported by
COOP Observer
Coordinates
45.330, -92.910

A trained spotter measured 3.07 inches of rain south of Chisago City.

Heavy Rain, Sherburne

When
July 23, 12:00 PM CST to 4:00 PM CST
Where
Sherburne County, 1.46 mi SSE of Becker
Reported by
CoCoRaHS
Coordinates
45.400, -93.890

A trained spotter measured 3.25 inches of rain near Becker.

Hail, Meeker

When
July 23, 12:20 PM CST to 12:25 PM CST
Where
Meeker County, 2.13 mi SSE of Rosendale
Measured
2.25 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
45.020, -94.710

Although some hail reached 2.25 inches, most of the hail was one inch in diameter and lasted for 5 minutes. Some vehicle and roof damage occurred with the hail storm.

Thunderstorm Wind, McLeod

When
July 23, 1:05 PM CST
Where
McLeod County, 2.93 mi NNE of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.920, -94.350

Several large tree branches were blown down near Hutchinson.

Hail, McLeod

When
July 23, 1:28 PM CST
Where
McLeod County, Silver Lake
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.900, -94.200

Flash Flood, Wright

When
July 23, 2:30 PM CST to 4:00 PM CST
Where
Wright County, 0.97 mi E of Monticello to 1.36 mi E of Monticello
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.300, -93.800

The ramp from southbound Highway 25, to eastbound Interstate 94 was completed flooded. One car was stranded and had to be towed due to the flooded roadway.

Flash Flood, Anoka

When
July 23, 3:00 PM CST to 4:30 PM CST
Where
Anoka County, 1.19 mi NW of Ramsey to 2.76 mi S of Ramsey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.260, -93.450

The intersection of Highway 47 and 167th Street in Ramsey, was flooded and had water levels as high as vehicle hoods.

Flash Flood, Washington

When
July 23, 3:15 PM CST to 4:45 PM CST
Where
Washington County, 2.6 mi SW of Forest Lake to 2.23 mi SW of Forest Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.250, -93.013

Vehicles near the intersection of Everton and Falcon in Forest Lake had flood waters as high as their roofs.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650295, 647668, 647664, 647660, 647661, 647662, 647663, 647669, 647670, 647671, 647672, 647673, 647674, 647675, 647666, 647667, 647658, 647665, 647659, 650292, 650293, 650294.